Alabama, 2011

Drought in Alabama, May 10 to 31, 2011

May 10 to 31, 2011 · NWS BMX · 6 events in 6 counties and zones

Below normal rain amounts continued as hot weather developed across southeastern sections of Central Alabama. Therefore, Severe Drought (D2) conditions became more widespread.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Below normal rain amounts continued as hot weather developed across southeastern sections of Central Alabama. Therefore, Severe Drought (D2) conditions became more widespread. These drought conditions affected Lowndes, Montgomery, Pike, Bullock, Elmore and Russell Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, May 9, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 AM CDT TUE MAY 10 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

ANOTHER NIGHT OF MOSTLY CLEAR SKIES...WITH PATCHY FOG POSSIBLE
AFTER MIDNIGHT. THE BEST CHANCE FOR FOG DEVELOPMENT WILL BE ACROSS
THE SOUTH...BUT CAN'T BE RULED OUT ELSEWHERE ACROSS THE FORECAST
AREA. WITH DEW POINTS HOLDING FAIRLY STEADY IN THE 60S...OVERNIGHT
LOWS WILL BE IN THE LOW TO MID 60S ONCE AGAIN TONIGHT. OTHER THAN
SLIGHT ADJUSTMENTS TO HOURLY TEMPS AND DEW POINTS...THE FORECAST
LOOKS ON TRACK. UPDATES ARE OUT.

19

&&

.AVIATION...06Z TAF DISCUSSION.

EXPECTING ANOTHER NIGHT OF MVFR AND IFR VISIBILITIES AS SHALLOW
GROUND FOG IS EXPECTED TO DEVELOP OVER MUCH OF CENTRAL ALABAMA. IT
IS LOOKING LIKE THE CROSSOVER TEMPERATURES WILL HOLD BETWEEN 62 AND
65...SO WE WILL LOOK FOR THAT MAGIC NUMBER OVERNIGHT TO GET US TO
IFR VIS CONDITIONS.  OTHERWISE...THERE ARE NO OTHER AVIATION
CONCERNS AS ANY FOG SHOULD RAPIDLY MIX AFTER SUNRISE TOMORROW
MORNING.

NOTICE...ADDED AMD NOT SKED TO TOI FOR THE 06Z ISSUANCE...AS METARS
ARE NOT MAKING IT OUT. WE ARE STILL ABLE TO DIAL IN AND WILL STILL
ISSUE THE TAF ITSELF.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PREV DISCUSSION... /ISSUED 615 PM CDT MON MAY 9 2011/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

WEAK SURFACE BOUNDARY IS CURRENTLY TO OUR EAST ACROSS GEORGIA
THIS AFTERNOON. MOISTURE ACROSS ALABAMA IS SHALLOW WITH ONLY FAIR
WEATHER CUMULUS AROUND AS EVIDENT VIA VISIBLE SATELLITE. A WEAK
UPPER LEVEL DISTURBANCE IS MOVING THROUGH THE NORTHWEST FLOW BUT
SHOULD BE LIMITED TO ONLY A TAD EXTRA CLOUDINESS ACROSS THE
NORTHEAST PORTIONS OF THE STATE. SO WILL KEEP MENTIONED POPS OUT
OF THE FORECAST FOR THIS EVENING.

NO COOLER AIR IS EXPECTED TO MOVE INTO THE AREA IN THE SHORT
TERM. THE WARM UP IS EXPECTED TO CONTINUE WITH OVERALL HIGH
PRESSURE/THICKNESS RIDGE PEAKING ON TUESDAY/WEDNESDAY. WITH
WARMER AIR CONTINUING TO FLOW INTO THE REGION FROM THE SOUTHWEST
AROUND THE BACKSIDE OF THE NORTHEASTERN GULF SURFACE RIDGE...HIGH
TEMPERATURES WILL CONTINUE TO CREEP HIGHER FOR THE NEXT 2 DAYS.
THE 90S HAVE ALREADY ARRIVED TODAY ACROSS MGM AND SOUTHWARD AS OF
20Z...WITH LOWER 90S SPREADING ACROSS CENTRAL ALABAMA FOR TUESDAY
AND WEDNESDAY AS OUR UPPER RIDGE IS ALSO EXPECTED TO STRENGTHEN
AS WE MOVE INTO MID WEEK.

BY EARLY THURSDAY...OUR UPPER HIGH IS PROGGED TO BEGIN BREAKING DOWN
AS A LONGWAVE TROUGH MOVES FROM THE WESTERN U.S. NORTHEASTWARD
ACROSS THE CENTRAL PLAINS FLATTENING THE RIDGE SOMEWHAT AND
ALLOWING FOR POTENTIAL DISTURBANCES TO MEANDER EASTWARD ACROSS THE
STATE GIVING WAY TO RETURNING SHOWER AND THUNDERSTORM ACTIVITY BY
THURSDAY NIGHT AND A SURFACE FRONT MOVES EASTWARD ACROSS THE
CENTRAL PLAIN STATES IN RESPONSE.

08/MNK

LONG TERM...FRIDAY THROUGH MONDAY.

PREVIOUS RUNS OF THE GFS APPEARED TO BE TOO FAST AND DEEP WITH THE
APPROACHING UPPER LOW FRIDAY AND INTO THE WEEKEND. WHEN COMPARED TO
OTHER OPERATIONAL MODELS AND ENSEMBLES...THE 12Z RUN SEEMS TO BE
CONTINUING A SLIGHTLY FASTER SOLUTION ALTHOUGH TENDS TO KEEP SOME
ASPECT OF TROUGHING OVER THE SOUTHEAST WELL INTO NEXT WEEK. I
SUSPECT THERE WILL BE SOME LEVEL OF BROAD TROUGHINESS OVER THE
EASTERN CONUS WITH MULTIPLE SPOKES OF LIFT ROTATING THROUGH THE
SOUTHEAST AT VARIABLE TIMES OF THE DAY. THUS SOME TYPE OF HIGHER
THAN AVERAGE POP SEEMS REASONABLE THROUGH SUNDAY THEN TAPERING TO
CLIMATOLOGY AS THE TROUGH AXIS SHIFTS SLIGHTLY EAST OF THE AREA.
INCREASED CLOUD COVER AND SHOWERS/THUNDERSTORMS SHOULD ALSO KEEP
TEMPERATURES NEAR NORMAL...PERHAPS SLIGHTLY BELOW DURING THE DAY AND
SLIGHTLY ABOVE AT NIGHT.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 9, 6:24 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT MON MAY 9 2011

ALZ011>015-017>050-110030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
724 PM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Lowndes

When
May 10, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Official NWS Observations
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Lowndes County by the 10th.

Drought, Montgomery

When
May 10, 12:00 AM CST to May 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Montgomery County by the 10th.

Drought, Pike

When
May 10, 12:00 AM CST to May 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Official NWS Observations
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Pike County by the 10th. Conditions rapidly deteriorated entering the second half of the month and Pike County was placed into Extreme Drought (D3) conditions on May 24th.

Drought, Bullock

When
May 10, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Official NWS Observations
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Bullock County by the 10th.

Drought, Elmore

When
May 10, 12:00 AM CST to May 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Official NWS Observations
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Elmore County by the 10th.

Drought, Russell

When
May 10, 12:00 AM CST to May 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Official NWS Observations
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Russell County by the 10th. As the dry and hot conditions lasted into the end of the month, drought conditions worsened and Russell County was added to the Extreme Drought (D3) conditions on the 31st.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316098, 316100, 316101, 316103, 316104, 316105.